How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask tazechip Your Own Question
tazechip
tazechip, Board Certified Physician
Category: Endocrinology
Satisfied Customers: 26836
Experience:  Board certified in general practice with years of experience treating diabetics with multiple other medical conditions
18722459
Type Your Endocrinology Question Here...
tazechip is online now
A new question is answered every 9 seconds

I am really having a hard time what my correct dosage should

Customer Question

I am really having a hard time what my correct dosage should be for my levothyroxine with my TSH level - no doctor can get it right.
Please help!
Submitted: 17 days ago.
Category: Endocrinology
Expert:  tazechip replied 17 days ago.

Hello and welcome. I'm Dr Chip

Can you more fully tell me the problem here?

Customer: replied 17 days ago.
Hello Dr Chip - I am unclear on whether or not I am on the right dose of synthroid for my elevated TSH level of 8.5 - I am actually finding that I am very bloated and gaining some weight. Do you know what the correct dose would be for that level?
Expert:  tazechip replied 17 days ago.

Thanks--what dose are you on now and how long have you been on it?

Customer: replied 17 days ago.
I am on 112 mcg - and I Have been on it for about 1 month
Expert:  tazechip replied 17 days ago.

Sorry for all the questions but were you just started on the levothyroxine a month ago and if so when was that TSH level taken?

Customer: replied 17 days ago.
I was started at that dose and that is when they had detected it was around 8.5 -
Expert:  tazechip replied 17 days ago.

OK

I personally would have started you at 125 mcg but 112 is still reasonable as a start.

It takes at least two months for a given dosage to lower the TSH so I would recheck you in another month

The goal would be to get your TSH level below 2.0 so if it isn't there in another month, I'd increase your dose to the 125 mcg

This is often what we do in medicine--it's called titration--try something, check its results after a while, and then increase or decrease the dosage according to the TSH level

You really haven't been on your present dosage long enough to see the final effect so you need to wait another month

Please let me know if you need any more information

Customer: replied 17 days ago.
Ok. Do you think my dose could be causing this bloating and weight gain?Is my TSH very high? Meaning the 8.5 level. I should add that I had a baby in May and only after that did I have elevated TSH.I was thinking I would be LESS bloated and LOSE weight.
Expert:  tazechip replied 17 days ago.

No--that's from your hypothyroidism not yet fully treated.

Normal TSH is up to 4.0 so yours is moderately high, indicating not enough thyroid hormone.

As I said it will take some time and after another month your dosage may have to be increased

Customer: replied 17 days ago.
Ok thank you
Expert:  tazechip replied 17 days ago.

My pleasure but please be sure to rate my service to you

Related Endocrinology Questions